10 things to know about Tapering down SSRI’s

10 things to know about Tapering down SSRI’s

images-7It is funny how many of my Dr.s over the past year have suggested it is time to get off lexapro yet none told me how, or that I needed to ween myself off by tapering down the dosage.  Upon finding out that I am now doing it, NOW they want to tell me how.  Should that not have come up in the conversation when it was suggested I get off of them.  Had I not had several previous attempts to get off, I imagine I would have gone cold turkey, especially after 16 years, this is a bad idea.  This time I did my homework and tried a new approach, instead of going every other day with out, then two days etc before cutting the dose in half and only taking it when I began to experience the swoosh in my head, I cut my dose in half, going from 10 -5mg.  I can tell you that this was too much.  This was equivalent to going cold turkey and my physical body experienced intense withdrawals.

I later find out that I could have gotten lexapro compounded in a liquid form and begun my tapering 1mg at a time.  But my mistake and lesson learned is being passed onto you.  If you are now at a point to begin tapering down, here are 10 things you should know

  • Find a Dr. or pharmacist that can provide you with support and information, this is not easy as many Dr. are clueless about withdrawals from SSRI’s, so be patient
  • Do your own research, looking at others experiences, expected side effects etc this will make your experience less daunting and you will feel less alone
  • Arrange your schedule so that you can get plenty of rest, your CNS is undergoing repair and the body needs rest.
  • Take your time, give yourself permission to take as long as you need, listen to your body and honor it
  • Tell your family and friends what you are doing and share any information you have on the withdrawals.  this will provide you with a good support system, let others be there for you
  • Honor your limits as your sensitivity to sounds, groups and other stimulants may trigger you differently, in other words this is not the time to host a party. Prior to the holidays I would say is a bad time to begin the tapering process.
  • Create a soothing mix of music to play throughout the day
  • Meditate, give your self time to be still
  • Far infrared Saunas or time in the sun can help boost the ability of the body to detox and rid itself from stored meds
  • Drink lots of water, eat a healthy diet and take suppliments

After the harsh experience with withdrawals from 10- to 5mg, I have stayed steady at this dosage for 2 weeks this weekend.  I plan to go from 5 to 2.5mg and then to none.  Because I have had so many failed attempts and am determined to once and for all get off of this drug, I am entering into a facility that specializes in SSRI addiction and withdrawals.  I leave today for Costa Rica and in the next few week will begin a treatment that is illegal in the US.  It is a plant based treatment (the pharmaceutical companies don’t want here for many reasons, but that is another blog) used  successfully for addictions to many types of drugs.

I am excited about this and will be sharing my experience with you.

What is the plant based therapy?  Ibogaine and the center i will be going to is called Costa Rica Yoga Spa.  They have been super helpful, supportive and accommodating.  Before I even sent them a penny, they were emailing, texting and calling to check in on me, arranging for an EKG and stress test in San Jose, getting all of medical history and making sure this all happens.  And they are all on vacation!!

I am super excited to meet this wonderful group of people and share this experience with you.  It may seem extreme and unconventional to some, but if you know me well enough, I tend to do things out of the box.  And if there is a chance it will help me from the scary phase two withdrawals of lexapro, why not.

As far as what I am experiencing now, I am noticing some slight tremors in my hands, still in a fog and not feeling fully present.  I am having difficulties finding words at times and I am very restless and tire easily.  The swoosh is minimal but still there a bit.  Other then that all is good.    I will try and share a bit in the coming days on ibogaine, what is is, what it does and how it works.  Then you will get a front row seat to my experience to help you determine if this may be the course of treatment for you or a loved one. Leaving this afternoon and will be in touch.

 

2 Responses »

  1. Kimberly, As soon as we began connecting, I knew that there are many larger pieces of healing at stake. I applaude your courage in sharing your story, as it is already helping others. Can I add to your list of support in any of the waves of life…the breath! Research is showing great effects time and time again on healing using a breath ratio of 5-6 breaths per minute. Sustain this for 5-11 minutes to begin and your vagus nerve will also receive benefit and the immune system effects will increase as well. Breath=good medicine. I look foward to working with you in person! Enjoy your vaca…then we will get down to business! Ash

    • YES!! The breath! That would probably fall under meditation but will specifically add it. Breath work is an essential mind body skills. It puts the breaks on the fight or flight mode amount many other things.

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>